Initial Presentation and Patient History
A 36-year-old Hispanic woman presented to our hospital with a 3-month history of worsening jaundice. One month prior to admission, the patient had presented to another hospital with jaundice. Initial testing at this hospital revealed a total bilirubin level of 44 mg/dL, an indirect bilirubin level of 19.7 mg/dL, a positive antinuclear antibody (ANA) titer greater than 1:2,560, unremarkable findings from a toxicology screening, and negative serologic test results for hepatitis A, B, C, and D virus infection. Imaging did not show any biliary tract abnormalities. A liver biopsy revealed portal inflammation with lymphocytic predominance, fibrosis, and bile duct proliferation. Steroid therapy was initiated for a presumed diagnosis of autoimmune hepatitis, and the patient was discharged home with improving biochemical parameters. After this initial improvement, however, the patient's jaundice failed to resolve. In addition, she developed progressively worsening exertional dyspnea, orthopnea, and peripheral edema. These symptoms were associated with fatigue, general malaise, pruritus, nausea, and vomiting; however, she did not have a fever or chills.
The patient's medical history was otherwise unremarkable. Her only medication was prednisone 10 mg daily. Her mother was infected with hepatitis B virus and had a history of alcoholism; the patient had no other significant family history of liver, autoimmune, cardiac, or pulmonary disease. She denied having a history of alcohol or drug abuse.
The patient was a thin, ill-appearing, jaundiced woman. She was afebrile, with a heart rate of 120 beats per minute, respiration rate of 20 breaths per minute on room air, and blood pressure of 170/70 mmHg; in addition, she was 160 cm tall and weighed 65 kg. The patient had thin, dry hair; scleral icterus with protuberant eyes; sublingual jaundice; a 6-cm jugular venous distension at a 45-degree head-of-bed elevation; and a diffusely enlarged, nontender thyroid gland. No lymphadenopathy was noted. A cardiac examination revealed a regular heart rhythm with a grade III/VI holosystolic murmur at the left midsternal border and an S3 gallop. The patient had inspiratory crackles at both lung bases. Significant nontense abdominal ascites was noted, but there was no appreciable hepatosplenomegaly. The patient had bilateral 4+ pitting edema to the thighs; also noted were bilateral pretibial waxy skin lesions with hyperpigmentation. There was no cyanosis or clubbing of the extremities. The remainder of her examination yielded unremarkable findings.
Initial laboratory tests showed a hemoglobin level of 9.1 g/dL, hematocrit of 26%, platelet count of 109,000/µL, and a white blood cell count of 8,400 cells/µL with a normal differential. The patient's international normalized ratio was 1.4. Other laboratory findings included a total bilirubin level of 25.7 mg/dL, direct bilirubin level of 18.1 mg/dL, aspartate aminotransferase level of 47 U/L, alanine aminotransferase (ALT) level of 22 U/L, alkaline phosphatase level of 156 U/L, total protein level of 5.6 g/dL, and albumin level of 2 g/dL. The patient's brain natriuretic peptide level was elevated (527 pg/mL).
A chest radiograph revealed cardiomegaly, interstitial edema, and a small right pleural effusion. Cardiac echocardiography revealed a normal left ventricular ejection fraction, a mildly dilated right ventricle, and moderate pulmonary hypertension with a right ventricular systolic pressure of 49 mmHg.
Serologic test results for Epstein-Barr virus; herpes simplex virus; cytomegalovirus; HIV; and hepatitis A, B, C, and D virus infection were negative. The patient's ANA level was strongly positive (titer of 1:2,560) and was characterized by a speckled and nucleolar pattern, but antimitochondrial antibodies (AMA), antismooth muscle antibodies (ASMA), antineutrophil cytoplasmic antibodies, and liver-kidney-microsomal antibodies were absent. Her serum immunoglobulin (Ig)G and IgM levels were normal (1,216 mg/dL and 141 mg/dL, respectively), whereas her IgA level was mildly elevated (485 mg/dL). The patient's alpha-1-antitrypsin level was also elevated (280 mg/dL), and her ceruloplasmin level was normal.
A right upper quadrant ultrasound showed increased periportal echogenicity consistent with fibrosis, but no biliary dilation was noted. A magnetic resonance chol-angiopancreatography scan was negative for intra- or extrahepatic biliary dilatation or strictures.
The patient was initially treated with prednisone 40 mg daily, as well as aggressive diuresis with intravenous furosemide. Despite these measures, the patient continued to deteriorate from cardiopulmonary and hepatic perspectives. Due to her physical examination findings, worsening heart failure, and progressive liver disease (despite adequate steroid therapy), thyroid testing was subsequently performed. Her thyroid-stimulating hormone (TSH) level was undetectable, and her free T4 and T3 levels were elevated (6.00 ng/dL and 17.2 pg/mL, respectively). Her thyroglobulin level was also elevated (1,142 ng/mL), and her thyrotropin receptor antibodies were strongly positive (94 IU/L). An I-123 thyroid uptake scan performed on her fourth day in the hospital demonstrated homogeneous uptake bilaterally throughout the thyroid gland, which is consistent with Graves disease. No hot or cold nodules were seen.
A diagnosis of autoimmune hepatitis was considered due to the patient's lack of response to aggressive immunosuppression. On her fifth day in the hospital, a review of her liver biopsy from the first institution revealed portal, periportal, and bridging fibrosis; cholestasis with interface hepatitis; and a mixed inflammatory portal infiltrate consisting of lymphocytes, neutrophils, eosinophils, and plasma cells. Lymphoplasmacytic inflammation of the bile ducts was present without significant bile duct loss. A rhodanine stain showed periportal copper deposition consistent with chronic cholestasis. Based on the patient's serologic studies and histologic findings, a diagnosis of AIC was made.
The patient was started on ursodeoxycholic acid 300 mg twice daily and azathioprine 100 mg daily; in addition, she continued to take prednisone 40 mg daily, with significant improvement in her biochemical profile. Diuresis was also continued, and the patient was started on propranolol LA 120 mg daily to manage her severe symptomatic hyperthyroidism. Beta-blockade and diuresis resolved her heart failure symptoms. Due to her thyroid disease, the patient eventually received a dose of radioactive iodine on her eighth day in the hospital. Despite her liver disease, propylthiouracil (PTU) 200 mg 3 times daily was initiated due to the severity of her Graves disease–induced cardiopulmonary symptoms. Treatment of her Graves disease resulted in a modest improvement of her liver function profile, and she was discharged from the hospital with the requirement that she return for endocrinology and hepatology follow-up visits.
Three weeks later, the patient suddenly collapsed at home. Emergency Medical Services initially noted asystole, which converted to fine ventricular fibrillation after the administration of epinephrine and atropine. Despite attempts at resuscitation, the patient died shortly after arriving at the hospital. The patient's family declined a postmortem examination. Thyrotoxicosis was suggested as the cause of death, as her TSH level remained undetectable at the time of cardiac arrest.